Commentarii Mathematici Helvetici

Full-Text PDF (401 KB) | Metadata | Table of Contents | CMH summary
Volume 89, Issue 2, 2014, pp. 489–535
DOI: 10.4171/CMH/325

Published online: 2014-06-18

Zero Lyapunov exponents of the Hodge bundle

Giovanni Forni[1], Carlos Matheus[2] and Anton Zorich[3]

(1) University of Maryland, College Park, USA
(2) Université de Paris 13, Villetaneuse, France
(3) Université de Rennes I, France

By the results of G. Forni and of R. Treviño, the Lyapunov spectrum of the Hodge bundle over the Teichmüller geodesic flow on the strata of Abelian and of quadratic differentials does not contain zeroes even though for certain invariant submanifolds zero exponents are present in the Lyapunov spectrum. In all previously known examples, the zero exponents correspond to those $\mathrm{PSL}(2,\mathbb R)$-invariant subbundles of the real Hodge bundle for which the monodromy of the Gauss–Manin connection acts by isometries of the Hodge metric. We present an example of an arithmetic Teichmüller curve, for which the real Hodge bundle does not contain any $\mathrm{PSL}(2,\mathbb R)$-invariant, subbundles, and nevertheless its spectrum of Lyapunov exponents contains zeroes. We describe the mechanism of this phenomenon; it covers the previously known situation as a particular case. Conjecturally, this is the only way zero exponents can appear in the Lyapunov spectrum of the Hodge bundle for any $\mathrm{PSL}(2,\mathbb R)$-invariant probability measure.

Keywords: Moduli spaces of Abelian and quadratic differentials, Teichmüller flow, Hodge bundle, Kontsevich–Zorich cocycle, Lyapunov exponents, groups of pseudo-unitary complex matrices

Forni Giovanni, Matheus Carlos, Zorich Anton: Zero Lyapunov exponents of the Hodge bundle. Comment. Math. Helv. 89 (2014), 489-535. doi: 10.4171/CMH/325